Percutaneous coronary interventions in patients with heparin-induced thrombocytopenia
- 91 Downloads
Accomplishing a successful percutaneous coronary intervention in a patient with a suspected or diagnosed heparin-induced thrombocytopenia (HIT) requires the selection of an appropriate alternative anticoagulant and a thorough assessment of bleeding and thrombotic risks. In this review, we suggest an evidence-based management algorithm that takes into account the clinical phase of HIT (acute, recent, and remote HIT) and the associated risk when patients present with acute coronary syndrome. The algorithm also integrates preventive measures directed at decreasing the bleeding risk associated with the antithrombotic and invasive therapies used for HIT and percutaneous coronary intervention.
KeywordsPercutaneous Coronary Intervention Acute Coronary Syndrome Fondaparinux Bivalirudin Argatroban
Unable to display preview. Download preview PDF.
References and Recommended Reading
- 2.Warkentin TE:Heparin-induced thrombocytopenia: IgG-mediated platelet activation, platelet microparticle generation, and altered procoagulant/anticoagulant balance in the pathogenesis of thrombosis and venous limb gangrene complicating heparin-induced thrombocytopenia.Transfus Med Rev 1996,10: 249–258.PubMedCrossRefGoogle Scholar
- 4.Of major importance Foo SY, Everett BM, Yeh RW, et al.:Prevalence of heparin-induced thrombocytopenia in patients undergoing cardiac catheterization.Am Heart J 2006,152: 290–297. This trial provides important insights into the prevalence of HIT among patients undergoing PCI. The seroconversion rate (7.6%) reported in this trial is significantly higher than what has previously been reported in other cardiac populations. This suggests that among all the patients receiving heparin in modern cardiology practice, patients in the catheterization laboratory are particularly at risk for developing HIT.PubMedCrossRefGoogle Scholar
- 9.Smith SC Jr, Feldman TE, Hirshfeld JW Jr, et al.:ACC/AHA/SCAI 2005 guideline update for percutaneous coronary intervention: a report of the American College of Cardiology/American Heart Association Task Force on Practice Guidelines (ACC/AHA/SCAI Writing Committee to Update 2001 Guidelines for Percutaneous Coronary Intervention).Circulation 2006,113: e166-e286.PubMedCrossRefGoogle Scholar
- 20.Of major importance Selleng K, Warkentin TE, Greinacher A:Heparin-induced thrombocytopenia in intensive care patients.Crit Care Med 2007,35: 1165–1176. A comprehensive review on the use of alternative anticoagulation in the management of HIT in intensive care patients. It proposes algorithms for dose adjustment of lepirudin, argatroban, and danaparoid.PubMedCrossRefGoogle Scholar
- 21.Of major importance Tardy B, Lecompte T, Boelhen F, et al.:Predictive factors for thrombosis and major bleeding in an observational study in 181 patients with heparin-induced thrombocytopenia treated with lepirudin.Blood 2006,108: 1492–1496. This study is one of the very few that provides information on bleeding complications among patients with HIT. The results suggest that the labeled lepirudin dose may be associated with excessive bleeding risk in critically ill patients with HIT.PubMedCrossRefGoogle Scholar
- 32.Waksman R, Wolfram RM, Torguson RL, et al.:Switching from enoxaparin to bivalirudin in patients with acute coronary syndromes without ST-segment elevation who undergo percutaneous coronary intervention: results from SWITCH—a multicenter clinical trial.J Invasive Cardiol 2006,18: 370–375.PubMedGoogle Scholar
- 39.McClure MW, Berkowitz SD, Sparapani R, et al.:Clinical significance of thrombocytopenia during a non-ST-elevation acute coronary syndrome: the platelet glycoprotein IIb/IIIa in unstable angina: receptor suppression using integrilin therapy (PURSUIT) trial experience.Circulation 1999,99: 2892–2900.PubMedGoogle Scholar
- 41.Jolicoeur EM, Ohman EM, Honeycutt E, et al.:Bleeding is common among patients treated with heparin experiencing thrombocytopenia and confers a high mortality risk: report from the CATCH registry [abstract].J Am Coll Cardiol 2007,49: 340.Google Scholar
- 47.Of importance Keeling D, Davidson S, Watson H:The management of heparin-induced thrombocytopenia.Br J Haematol 2006,133: 259–269. To our knowledge, the Haemostasis and Thrombosis Task Force of the British Committee for Standards in Hematology was the first society to give explicit recommendations on the length of antico-agulation for patients with isolated HIT. Their recommendation is based on the observation that most thrombotic complications occur within the first month after seroconversion.PubMedCrossRefGoogle Scholar